Texas, 2010

Flash Flooding and Hail in Texas, September 16, 2010

September 16, 2010 · NWS AMA · 24 events in 5 counties and zones

Severe thunderstorms developed over the central and eastern Texas Panhandle during the late morning and early afternoon hours and continued through the early evening hours. The storms produced large hail along with isolated thunderstorm wind gusts and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed over the central and eastern Texas Panhandle during the late morning and early afternoon hours and continued through the early evening hours. The storms produced large hail along with isolated thunderstorm wind gusts and flash flooding. Although no injuries were reported from the severe thunderstorms, the only damage reported was from the flash flooding over the south central Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 16, 5:11 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Sep 16, 5:11 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
611 AM CDT THU SEP 16 2010

.AVIATION...
SOME AREAS OF MVFR TO IFR CIGS EXPECTED FIRST COUPLE TO FEW
HOURS...ESPECIALLY NRN TAF SITES. HAVE INCLUDED SUCH AT ALL SITES
EARLY IN THIS CYCLE. A BAND OF SHOWERS AND TSTMS MOVG THRU KGUY
SHOULD BE E OF THIS SITE BY 12Z. OTHERWISE...AFTER PERIOD OF LOW
CLOUDS THIS MORNING...VFR CONDITIONS EXPECTED. THREAT OF TSTMS
RETURNS LATER THIS AFTERNOON AND EVENING AND HAVE RETAINED MENTION OF
CB AT ALL SITES DURG THIS TIME FRAME AS CONFIDENCE REMAINS LOW AS TO
WHETHER OR NOT ANY PARTICULAR LOCATION WILL EXPERIENCE TSTMS.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 324 AM CDT THU SEP 16 2010/

DISCUSSION...
THE STATIONARY FRONT IS JUST SOUTH OF THE INTERSTATE 40 CORRIDOR.
THE FRONT HOWEVER...IS NOT EXPECTED TO REMAIN DISTINCT FOR LONG AS
ALL MODELS INDICATE THAT FRONTOLYSIS IS ONGOING AND THE FRONT SHOULD
VIRTUALLY WASH OUT BY THE END OF THE DAY TODAY. STILL COULD SEE
THUNDERSTORMS DEVELOP ALONG THE FRONT AND ANY REMNANT OUTFLOW
BOUNDARIES...ESPECIALLY AS THE LOW LEVEL EASTERLY FLOW HAS RESULTED
IN DEW POINTS ACROSS THE AREA GENERALLY IN THE 60S. THEREFORE...KEPT
SLIGHT CHANCE ACROSS THE AREA TODAY AND TONIGHT.

AFTER TODAY...THE DOMINANT FEATURE WILL BE THE UPPER LEVEL RIDGE
EXPECTED TO BUILD OVER THE SOUTH CENTRAL U.S. THROUGH EARLY NEXT WEEK.
BY FRIDAY NIGHT...A SECOND WEAK COLD FRONT IS EXPECTED TO APPROACH
THE REGION...BUT BOTH THE GFS AND NAM ARE IN AGREEMENT THAT THE FRONT
WILL STALL JUST NORTH OF THE REGION. THEREFORE...EXPECT MOSTLY
SOUTHERLY AND SOUTHWESTERLY LOW LEVEL FLOW THROUGH THE WEEKEND.
THEREFORE...HAVE FORECASTED MAX TEMPERATURES ABOVE GUIDANCE FOR BOTH
SATURDAY AND SUNDAY...WIDESPREAD 90S AND POSSIBLY NEAR RECORD HIGHS
WILL BE POSSIBLE. THE ONE POSSIBLE COMPLICATION IS THE VERY COLD
CONTINENTAL POLAR AIR MASS EXPECTED TO PUSH AS FAR SOUTH AS NEBRASKA
OVER THE WEEKEND. IF THE AIR MASS PROPAGATES FURTHER SOUTH...WHICH IS
POSSIBLE..BUT NOT PROBABLE GIVEN HOW SHALLOW IT IS AND THE TIME OF
YEAR...IT COULD RESULT IN COOLER WEATHER ACROSS THE SOUTHERN HIGH
PLAINS.

THE NEXT PROMISING COLD FRONT TO AFFECT THE AMA CWA IS EXPECTED
TUESDAY OR WEDNESDAY. KEPT THE PREVIOUS FORECAST SOLUTION OF
INCLUDING SLIGHT CHANCE POPS TUESDAY NIGHT AND WEDNESDAY.
HOWEVER...BOTH THE GFS AND ECMWF SHOWED A SLIGHTLY FASTER SOLUTION
WITH THE LATEST RUN. ONE CONCERN WITH THIS FRONT IS THAT THERE IS
LITTLE REFLECTION IN THE WIND FIELDS OF EITHER MODEL...AS THEY KEEP
MOSTLY SOUTHERLY WINDS OVER THE REGION THROUGH THE PERIOD. IN THE
EXTENDED KEPT TEMPERATURES CLOSE TO MEX GUIDANCE...GENERALLY IN THE
LOWER TO MID 80S...THOUGH THIS MAY BE TOO LOW GIVEN THE LACK OF
NORTHERLY FLOW AND HOW WEAK THE FRONT IS EXPECTED TO BE.

JOHNSON

FIRE WEATHER...
FIRE WEATHER CONCERNS SHOULD BE MINIMAL TODAY AS COOLER WEATHER WILL
MEAN RELATIVE HUMIDITY VALUES SHOULD REMAIN ABOVE 30 PERCENT. IN
ADDITION...WINDS SHOULD REMAIN RELATIVELY LIGHT...GENERALLY LESS THAN
15 MPH. BY SATURDAY...FIRE WEATHER CONCERNS MAY INCREASE AS
INCREASING TEMPERATURES WILL LEAD TO MINIMUM RELATIVE HUMIDITY VALUES
NEAR 20 PERCENT...AND SOUTHERLY WINDS WILL INCREASE TO 15 TO 20 MPH.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Sep 16, 4:20 AM CST, 4 hours 57 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
520 AM CDT THU SEP 16 2010

OKZ001>003-TXZ001>020-162100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
520 AM CDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE OKLAHOMA AND TEXAS PANHANDLES TODAY AND TONIGHT. A FEW STORMS
THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...MAINLY IN THE
TEXAS PANHANDLE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES TUESDAY NIGHT AND WEDNESDAY. ANY STORMS THAT
DEVELOP SHOULD REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE LIMITED ACTIVATION LATER THIS AFTERNOON AND EVENING.

ANDRADE

In the hours before

Special weather statement, Sep 16, 6:37 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
737 AM CDT THU SEP 16 2010

OKZ003-TXZ004-005-161315-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-
737 AM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 815 AM CDT FOR NORTHEASTERN
OCHILTREE...NORTHWESTERN LIPSCOMB AND SOUTHERN BEAVER COUNTIES.

AT 735 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM JUST EAST OF PERRYTON...MOVING EAST
NORTHEAST AT 20 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE
Special weather statement, Sep 16, 7:18 AM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
818 AM CDT THU SEP 16 2010

OKZ003-TXZ004-005-161400-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-
818 AM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 AM CDT FOR OCHILTREE...LIPSCOMB
AND BEAVER COUNTIES.

AT 817 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS FROM 6 MILES WEST OF BOOKER
TO 10 MILES SOUTHWEST OF LIPSCOMB...MOVING EAST AT 20 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

TAB
Special weather statement, Sep 16, 8:01 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
901 AM CDT THU SEP 16 2010

OKZ003-TXZ005-161445-
BEAVER OK-LIPSCOMB TX-
901 AM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 945 AM CDT FOR LIPSCOMB AND BEAVER
COUNTIES.

AT 900 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS FROM ELMWOOD TO 8 MILES
SOUTH OF LIPSCOMB...MOVING EAST AT 25 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

NUNEZ
Special weather statement, Sep 16, 8:03 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
903 AM CDT THU SEP 16 2010

TXZ003-007-008-161445-
HANSFORD TX-HUTCHINSON TX-MOORE TX-
903 AM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 945 AM CDT FOR MOORE...HUTCHINSON
AND HANSFORD COUNTIES.

AT 903 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 11 MILES WEST OF PRINGLE...MOVING
NORTHEAST AT 25 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

NUNEZ
Special weather statement, Sep 16, 8:45 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
945 AM CDT THU SEP 16 2010

TXZ003-008-161530-
HANSFORD TX-HUTCHINSON TX-
945 AM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1030 AM CDT FOR HUTCHINSON AND
HANSFORD COUNTIES.

AT 944 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MORSE...MOVING
NORTHEAST AT 20 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

NUNEZ
Special weather statement, Sep 16, 8:49 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
949 AM CDT THU SEP 16 2010

OKZ003-TXZ004-005-161530-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-
949 AM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1030 AM CDT FOR OCHILTREE...LIPSCOMB
AND BEAVER COUNTIES.

AT 946 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BOOKER...MOVING
NORTHEAST AT 20 MPH. ADDITIONAL STORMS WERE LOCATED NEAR LIPSCOMB
AND DARROUZETT AND COULD BECOME STRONG.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

NUNEZ

The radar

The Dodge City radar (KDDC), 151 km away, was scanning. The volume nearest the first event began at 15:16 UTC.

Open the radar archive at this moment

Event by event

21 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lipscomb

When
September 16, 9:17 AM CST to 9:19 AM CST
Where
Lipscomb County, 1.49 mi SSW of Follett
Measured
0.88 in hail
Reported by
County Official
Coordinates
36.410, -100.140

Hail, Randall

When
September 16, 1:49 PM CST to 1:51 PM CST
Where
Randall County, 7.94 mi WSW of Amarillo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.140, -101.940

Hail, Randall

When
September 16, 1:51 PM CST to 1:53 PM CST
Where
Randall County, 4.84 mi SW of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.150, -101.880

Hail, Randall

When
September 16, 1:56 PM CST to 1:58 PM CST
Where
Randall County, 5.73 mi SW of Amarillo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.140, -101.890

Hail, Randall

When
September 16, 2:01 PM CST to 2:03 PM CST
Where
Randall County, 6.02 mi WSW of Amarillo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.170, -101.920

Hail, Potter

When
September 16, 2:03 PM CST to 2:05 PM CST
Where
Potter County, 3.45 mi N of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.250, -101.820

Hail, Potter

When
September 16, 2:06 PM CST to 2:08 PM CST
Where
Potter County, 2.07 mi N of Amarillo
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.230, -101.820

Hail, Randall

When
September 16, 2:06 PM CST to 2:09 PM CST
Where
Randall County, 7.94 mi WSW of Amarillo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.140, -101.940

Hail, Potter

When
September 16, 2:08 PM CST to 2:10 PM CST
Where
Potter County, 2.07 mi N of Amarillo
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.230, -101.820

Hail, Randall

When
September 16, 2:09 PM CST to 2:11 PM CST
Where
Randall County, 4.84 mi SW of Amarillo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.150, -101.880

Flash Flood, Randall

When
September 16, 2:09 PM CST to 4:00 PM CST
Where
Randall County, 7.99 mi SW of Amarillo to 6.27 mi SW of Amarillo
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.135, -101.937

Thunderstorms producing very heavy rainfall over southwest Amarillo caused flowing water which was reported to be several inches deep. High water rescues were performed at 45th Avenue and Bell Street as motorists became stranded. No injuries were reported.

Hail, Randall

When
September 16, 2:10 PM CST to 2:12 PM CST
Where
Randall County, 5.73 mi SW of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.140, -101.890

Hail, Randall

When
September 16, 2:21 PM CST to 2:23 PM CST
Where
Randall County, Lake Tanglewood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.060, -101.780

Hail, Randall

When
September 16, 2:22 PM CST to 2:24 PM CST
Where
Randall County, 7.84 mi ESE of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.160, -101.690

Hail, Randall

When
September 16, 2:28 PM CST to 2:30 PM CST
Where
Randall County, Lake Tanglewood
Measured
1 in hail
Reported by
Public
Coordinates
35.060, -101.780

Hail, Deaf Smith

When
September 16, 2:40 PM CST to 2:42 PM CST
Where
Deaf Smith County, 8.59 mi NNW of Milo Center
Measured
1 in hail
Reported by
Public
Coordinates
35.100, -102.440

Flash Flood, Potter

When
September 16, 3:15 PM CST to 5:00 PM CST
Where
Potter County, 6.71 mi W of Amarillo to 6.44 mi WSW of Amarillo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.182, -101.937

Thunderstorms producing very heavy rainfall caused flowing water which was reported to be six inches deep at the intersection of Interstate 40 and Coulter Street. No damage or injuries were reported.

Hail, Randall

When
September 16, 3:34 PM CST to 3:36 PM CST
Where
Randall County, Palo Duro Canyon State Park
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
34.950, -101.670

The golf ball size hail was reported at the Palo Duro Canyon State Park entrance.

Hail, Randall

When
September 16, 3:42 PM CST to 3:45 PM CST
Where
Randall County, Palo Duro Canyon State Park
Measured
4 in hail
Reported by
Park/Forest Service
Coordinates
34.950, -101.670

Hail, Randall

When
September 16, 4:18 PM CST to 4:20 PM CST
Where
Randall County, 10.36 mi S of Palo Duro Canyon State Park
Measured
1 in hail
Reported by
Public
Coordinates
34.800, -101.670

Hail, Randall

When
September 16, 4:28 PM CST to 4:30 PM CST
Where
Randall County, 13.83 mi S of Palo Duro Canyon State Park
Measured
1 in hail
Reported by
Public
Coordinates
34.750, -101.660

Thunderstorm Wind, Randall

When
September 16, 4:28 PM CST to 4:30 PM CST
Where
Randall County, 13.83 mi S of Palo Duro Canyon State Park
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
34.750, -101.660

The public estimated the thunderstorm wind gusts just west southwest of Wayside Texas in southeastern Randall County. No damage or injuries were reported.

Hail, Armstrong

When
September 16, 4:38 PM CST to 4:40 PM CST
Where
Armstrong County, 5.36 mi NW of Wayside
Measured
1.75 in hail
Reported by
Public
Coordinates
34.840, -101.610

The public had reported that the golf ball size hail covered the ground.

Hail, Armstrong

When
September 16, 4:51 PM CST to 4:53 PM CST
Where
Armstrong County, 0.69 mi N of Wayside
Measured
1 in hail
Reported by
Public
Coordinates
34.790, -101.550

The public reported that the quarter size hail had covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261842, 261843, 261844, 261845, 261846, 261847, 261848, 261859, 261860, 261849, 261864, 261850, 261852, 261851, 261853, 261854, 261865, 261855, 261856, 261857, 261858, 261863, 261861, 261862.